Tennessee, 2008

Hail in Tennessee, June 23, 2008

June 23, 2008 · NWS HUN · 1 event in 1 county or zone

Scattered strong and isolated severe thunderstorms erupted during the late afternoon hours. Many of the thunderstorms also produced frequent lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong and isolated severe thunderstorms erupted during the late afternoon hours. Many of the thunderstorms also produced frequent lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 2:53 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 23, 2:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 PM CDT MON JUN 23 2008

.DISCUSSION...
OVERNIGHT CONVECTION IN THE MID MISS VALLEY HAS AIDED IN THE
FORMATION OF A 40-50KT LOW/MID LEVEL JET...WHICH IS HELPING TO
INDUCE SHRA/TSRA DEVELOPMENT ALONG A WEAK FRONTAL BOUNDARY AND AREA
OF PVA ALOFT. THIS COMPLEX WILL MOVE THROUGH THE HUN CWFA OVER THE
NEXT FEW HOURS. GIVEN FAIRLY STEEP LAPSE RATES UP TO 600MB...VERY
DRY AIR ALOFT AND THE PREVIOUSLY MENTIONED JET...AND THE POSSIBILITY
FOR CONTINUED STRONG TO DAMAGING WIND GUSTS 50-60KTS WILL EXIST
WITH THIS MESOSCALE FEATURE. EXPECTING MOST OF THE ACTIVITY TO BE
OUT OF THE AREA BY 00Z...HOWEVER SOME SHRA/TSRA MAY BE LINGERING IN
OUR EASTERN COUNTIES JUST A FEW HOURS THIS EVENING...SO HAVE
INCLUDED SLIGHT CHANCE FOR THE EARLY EVENING IN THOSE LOCATIONS.

THE FRONT PARTIALLY RESPONSIBLE FOR THE CONVECTIVE ACTIVITY WILL
MOVE ACROSS THE AREA DURING THE EVENING HOURS...BRINGING A SLIGHTLY
DRIER AIRMASS BACK INTO THE TN VALLEY. HAVE GONE WITH LOWS JUST A
LITTLE BELOW GUIDANCE SINCE LOCAL DEWPOINTS AND THOSE UPSTREAM ARE
ALREADY LOWER THAN GRIDDED/MOS VALUES. EXPECTING MOSTLY LOW 60S
ACROSS THE AREA...WITH 50S IN THE NE...ESPECIALLY VALLEY
LOCATIONS.

DRY WEATHER LOOKS SET TO RESUME ON TUES AND WED...WITH HIGH TEMPS
JUST A DEGREE OR TWO ABOVE NORMAL ON TUES AFTN. THE SFC RIDGE WILL
BEGIN TO BUILD TO OUR NE BY WED...WITH SWRLY FLOW SHOULD RESUMING
AND MID-LVL HEIGHTS REACHING A MAX BY WED AFTN. THUS...TEMPS SHOULD
WARM FURTHER BARRING ANY SIGNIFICANT CLOUD COVER (WHICH I DONT
EXPECT TO BE PRESENT) AND WE SHOULD SEE TEMPS CLIMB INTO THE LOW/MID
90S IN MOST AREAS. GFS IS MODELING SOME ISOLD CONVECTIVE ACTIVITY
PUSHING IN FROM THE SOUTH...HOWEVER GIVEN OUR PROXIMITY TO THE SFC
RIDGE...AND THE FACT THAT STRONG UPR LEVEL RIDGING/SUBSIDENCE ARE
EXPECTED...I DONT THINK WELL SEE MUCH IF ANY ACTIVITY. SO...I
STILL HAVE NOT INCLUDED POPS/WX FOR WED AT THIS TIME.

THURSDAY THROUGH SATURDAY...HAVE INCREASED POPS FOR MUCH OF THIS
PERIOD AS SOME AFTN/EVENING TSRA ACTIVITY IS LOOKING INCREASINGLY
POSSIBLE. THE SFC HIGH WILL PUSH OUT INTO THE WRN ATLANTIC ALLOWING
A LONGER FETCH OF DEEPER TROPICAL MOISTURE INTO THE SOUTH AND THE TN
VALLEY. DEWPOINTS SHOULD CLIMB INTO THE MID/UPR 60S CREATING AFTN
CAPES AOA 3000 J/KG EACH DAY. GIVEN RESPECTABLE PW VALUES 1.5-1.7
INCHES AND FAIRLY LOW ENVIRONMENTAL WIND SPEEDS...AND THE
POSSIBILITY FOR LOCALLY HEAVY RAINFALL FROM TRAINING OR SLOW
MOVING CELLS WILL BE POSSIBLE THESE DAYS.

BY LATE SAT...A STRONG SHORT WAVE WILL BEGIN TO SWING EWRD THROUGH
THE UPR MIDWEST INTO THE GRT LAKES...EVENTUALLY CARVING OUT A
TROUGH IN THE ERN CONUS. THIS WILL ALLOW A SFC FRONT TO PUSH
SOUTHWARD PERHAPS INTO THE TN VALLEY BY SUNDAY. HAVE INCREASED
POPS TO MID CHANE CAT FOR NOW...TO SHOW THAT THE GREATEST CHANCE
FOR WIDESPREAD ACTIVITY WILL FALL ON THIS DAY WITH THE COMBINATION
OF A MOIST UNSTABLE LL AIRMASS AND THE POSSIBLE SFC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    63  90  65  93 /  10   0  10  10
SHOALS        62  91  65  94 /  10   0  10  10
CULLMAN       61  90  63  92 /  10   0   0  10
FAYETTEVILLE  60  88  63  92 /  10   0  10  10
ALBERTVILLE   64  90  65  94 /  20   0   0  10
FORT PAYNE    59  88  60  92 /  20   0  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KDW
Hazardous weather outlook, Jun 23, 12:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT MON JUN 23 2008

ALZ001>010-016-TNZ076-096-097-240300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS WILL IMPACT AREAS...MAINLY WEST OF I-65...THIS
AFTERNOON. SOME STORMS WILL BE STRONG...CAPABLE OF PRODUCING HEAVY
RAIN...BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND CONTINUES
THROUGH SUNDAY. WHILE WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...A FEW STRONG STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jun 23, 1:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT MON JUN 23 2008

ALZ002-003-232020-
COLBERT-FRANKLIN-
250 PM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
320 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF RUSSELLVILLE...MOVING SOUTHEAST
AT 25 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED NEAR ROCK
CREEK...MOVING SOUTHEAST AS WELL.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS CAN BE EXPECTED WITH BOTH OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK.
  LITTLEVILLE.
  RUSSELLVILLE.
  PLEASANT RIDGE.
  THARPTOWN.
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 23, 2:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT MON JUN 23 2008

ALZ003-232045-
FRANKLIN-
311 PM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 345 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PLEASANT RIDGE.
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 23, 2:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT MON JUN 23 2008

ALZ006-TNZ096-232100-
LINCOLN-MADISON-
327 PM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND EXTREME NORTHERN
MADISON COUNTIES UNTIL 400 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
FAYETTEVILLE TO 5 MILES NORTHWEST OF HAZEL GREEN...MOVING SOUTHEAST
AT 25 MPH.

HEAVY RAIN...UP TO ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO 40
MPH CAN BE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVIEW.
  MOLINO.
  KELSO.
  LINCOLN.
  SMITHLAND.
  NEW MARKET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 23, 2:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT MON JUN 23 2008

ALZ005-007-232115-
LIMESTONE-MORGAN-
332 PM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MORGAN COUNTIES UNTIL
415 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DECATUR...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRINITY.
  DECATUR.
  MOORESVILLE.
  PRICEVILLE.
  SOMERVILLE.

IF ON OR NEAR LAKE WHEELER OR WHEELER WILDLIFE REFUGE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KULA
Special weather statement, Jun 23, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT MON JUN 23 2008

ALZ009-010-232115-
DE KALB-JACKSON-
339 PM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
415 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF SKYLINE...OR 14 MILES NORTH OF
SCOTTSBORO...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BASS.
  FACKLER.
  MARTINTOWN.
  FABIUS.
  ROSALIE.
  IDER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Local storm report, Jun 23, 2:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 NNE COLDWATER         35.12N 86.72W
06/23/2008  E0.25 INCH       LINCOLN            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZED HAIL AND A MEASURED
            WIND GUST OF 36 MPH.

0315 PM     HAIL             ENE HOWELL              35.23N 86.61W
06/23/2008  E0.50 INCH       LINCOLN            TN   TRAINED SPOTTER

            COCORAHS SPOTTER REPORTS MARBLE SIZED HAIL AND MINOR LEAF
            DAMAGE.

&&

AMP

The radar

The Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 23, 3:00 PM CST to 3:03 PM CST
Where
Franklin County, 2.07 mi S of Awalt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.220, -86.250

Penny sized hail was reported by the public at Tims Ford State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97682.